Alert archive / Arizona / Special Weather Statements in 2017

Special Weather Statement, NWS Phoenix, AZ

August 3, 2017Maricopa County, Arizona

NWS Phoenix, AZ issued this special weather statement at Aug 3, 2017, 3:39 PM MST for Maricopa County, Arizona. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2017, 3:39 PM MST (22:39 UTC)
Expired
Aug 3, 2017, 4:30 PM MST
In force
51 min
Issued by
NWS Phoenix, AZ

County Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 85 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 10.7 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2017-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 767 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2017-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
767 J/kg
Mixed-layer CIN
-171 J/kg
Mixed-layer LCL
1614 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

030 
WWUS85 KPSR 032239
SPSPSR

Special Weather Statement
National Weather Service Phoenix AZ
339 PM MST THU AUG 3 2017
 
AZZ537-538-540-032330-
Buckeye/Avondale AZ-Tonopah Desert AZ-Northwest Valley AZ-
339 PM MST THU AUG 3 2017

...SPECIAL WEATHER STATEMENT...

At 339 PM MST, Doppler radar was tracking a strong thunderstorm over
White Tank Mountain Park, or 11 miles north of Buckeye, moving
southeast at 20 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Glendale, Goodyear, Buckeye, El Mirage, Waddell, Perryville, White
Tank Mountain Park and Luke AFB.

LAT...LON 3350 11268 3365 11256 3358 11233 3338 11248
TIME...MOT...LOC 2239Z 302DEG 16KT 3354 11255 

$$

AD

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this special weather statement went out at Aug 3, 3:29 PM MST, 10 minutes earlier.

Area forecast discussion, Aug 3, 3:29 PM MST, 10 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
329 PM MST Thu Aug 3 2017

.SYNOPSIS...

Lingering monsoon moisture over the region is expected to keep storm
chances going over the region through Friday, especially over the
higher terrain. A dramatic decrease in thunderstorm activity is
expected during the upcoming weekend, and continuing through much of
next week, as increasing southwesterly flow pushes much drier air
into the region.

&&

.DISCUSSION...

A very active morning and afternoon across our CWA as
thunderstorms are being observed from SE California and through
most of Arizona. The 12Z sounding from this morning shows about
two inches of PW over Phoenix with about 1000 J/kg of mix layer
CAPE and 1500 J/kg of surface based CAPE.

Looking at water vapor imagery, a shortwave is clearly seen
pushing northward through AZ and Southern CA. Behind this, drier
air is slowing filtering into the upper levels of the atmosphere
but near the surface, we still remain quite moist. Dew points in
the lower deserts remain in the mid to upper 60s with temperatures
in the lower 100s. Combined this with the passing shortwave, an
abundant amount of convection is being observed creating a chaotic
forecast. With PWs near 2.0 inches, very heavy rain is being
observed with most cells and we have already seen flash flooding
on highway 95 just north of Quartzsite and in Joshua Tree
National Park. We expect these rain loaded storms to continue into
at least the early evening as drier air is very slow to work its
way in.

Winds aloft will gradually turn west and continue to dry us out
through the weekend. GEFS advertises PWs dropping from nearly 2.0
inches right now, to maybe even below 0.8 inches by Sunday
afternoon. This will actively reduce storm chances each day with
virtually dry conditions by Saturday. However, models do indicate
showers could persist in elevated portions of eastern Gila County
on Sunday. Beyond this, dry conditions look to stick around through
at least the middle of next week as dry westerly flow dominates
our weather pattern.

.DISCUSSION...

Today and Tonight...

The upper-level vort max that helped to trigger widespread
convective activity across SW AZ and SE CA yesterday/last night can
be seen on WV satellite imagery at this hour spinning northward
across eastern Riverside County. This feature is continuing to
trigger scattered showers and thunderstorms over/around the Salton
Sea. Winds aloft behind this vort max are beginning to shift to a
more southwesterly direction this morning across SE CA and SW AZ as
the upper-level ridge along the west coast begins to break down. The
main impact from this change to a southwesterly flow will be to
gradually import drier air into the region. Although a reduction in
convective activity is expected due to the loss of moisture and less
favorable southwesterly flow, at least slight chances of storms are
still forecast across all of our cwa, due to a bit better wind shear
profile through the column. Temperatures are expected to warm a bit
across south-central AZ due to less cloud cover.

Friday and Friday night...

A more noticeable reduction in convective active is expected across
the western and central parts of our cwa during this period, as the
winds aloft become more westerly as upper-level trofing begins to
set up along the CA coast, undercutting the very strong ridging that
is currently in place along the Pac NW coast. These westerly winds
will finally begin to pull much drier air into the region, with
PWATS falling to near 1.00 inch across SE CA and SW AZ by Friday
afternoon. Still, a rather active day on Friday is possible across
southern Gila County, due to lingering moisture and favorable
upslope flow.

Saturday through next Wednesday...

Model guidance continues to be in excellent agreement that a solid
break in the monsoon will occur during this period as weak trofing
becomes established along the west coast, with light westerly flow
persisting over our cwa. PWATs are expected to fall to 0.75 inch, or
even lower across parts of our cwa. Fortunately, temperatures are
not expected to stray far from normal, with 500mb heights being kept
mainly in the 588-592dm range during the period.

&&

.AVIATION...

South-Central Arizona including KPHX, KIWA, and KSDL:

Very light showers should remain on the Phoenix weather radar and
will continue to lift through Maricopa county through mid morning.
Mostly BKN mid cloud layers will persist through late morning
before scattering out into this afternoon. Storm activity today
should be reduced somewhat due to the beginning of a drying trend,
but can't rule out an isolated storm affecting the metro area late
this afternoon and evening.

Southeast California/Southwest Arizona including KIPL and KBLH:

Area of showers and isolated thunder will continue to be possible
near KBLH at least through much of the morning. SCT to BKN mid
and high CIGS will linger through much of the day, but some
clearing is likely this evening. .

Aviation discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Saturday through Wednesday:

Overall fairly dry air will be in place across much of the region
as westerly flow aloft dominates through the period. Thunderstorm
chances will be focused mainly across the high terrain of eastern
Arizona. Minimum relative humidities will drop into the teens
across the lower deserts to above 20-30 percent for the higher
terrain of Gila County. High temperatures will remain near or
slightly below normals through the period. Winds will generally be
on the light side, but afternoon southwest to westerly breeziness
is likely most days..

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

Visit us on Facebook, Twitter, and at weather.gov/phoenix

DISCUSSION...Wilson
AVIATION...Nolte/Kuhlman
FIRE WEATHER...Kuhlman

In the hours before

Special weather statement, Aug 3, 3:18 PM MST, 21 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
318 PM MST THU AUG 3 2017

AZZ538-032245-
Tonopah Desert AZ-
318 PM MST THU AUG 3 2017

...SPECIAL WEATHER STATEMENT...

At 317 PM MST, Doppler radar was tracking a strong thunderstorm over
Tonopah, moving northeast at 10 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Tonopah, Wintersburg and Interstate 10.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Locally dense blowing dust is possible.  If you encounter blowing
dust while driving, pull over as far off the roadway as possible and
park. Turn off your headlights and keep your foot off the brake.

&&

LAT...LON 3336 11291 3345 11311 3370 11300 3356 11270
TIME...MOT...LOC 2217Z 212DEG 8KT 3351 11294

AD
Special weather statement, Aug 3, 3:25 PM MST, 14 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
325 PM MST THU AUG 3 2017

AZZ541-545-032300-
New River Mesa AZ-Cave Creek/New River AZ-
325 PM MST THU AUG 3 2017

...SPECIAL WEATHER STATEMENT...

At 325 PM MST, Doppler radar was tracking a strong thunderstorm near
New River, moving northeast at 5 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
New River, Cave Creek and Seven Springs.

LAT...LON 3403 11204 3403 11196 3394 11182 3379 11202
      3391 11219 3404 11212
TIME...MOT...LOC 2225Z 217DEG 5KT 3392 11206

AD
Special weather statement, Aug 3, 3:28 PM MST, 11 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
328 PM MST THU AUG 3 2017

AZZ531-532-536-CAZ569-032315-
Gila River Valley AZ-Kofa AZ-Yuma AZ-Palo Verde Valley CA-
328 PM MST THU AUG 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LA PAZ...WEST
CENTRAL YUMA AND EAST CENTRAL IMPERIAL COUNTIES UNTIL 415 PM MST/415
PM PDT/...

At 328 PM MST/328 PM PDT/, Doppler radar was tracking a strong
thunderstorm near Martinez Lake, moving northeast at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Martinez Lake and Yuma Proving Ground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3281 11452 3282 11450 3284 11454 3295 11461
      3319 11434 3290 11413 3279 11451
TIME...MOT...LOC 2228Z 240DEG 11KT 3291 11448

Hernandez
Special weather statement, Aug 3, 3:32 PM MST, 7 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
332 PM MST THU AUG 3 2017

AZZ532-535-536-032315-
Gila River Valley AZ-Southeast Yuma County AZ-Yuma AZ-
332 PM MST THU AUG 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL YUMA COUNTY UNTIL 415 PM
MST...

At 332 PM MST, Doppler radar was tracking a strong thunderstorm over
Ligurta, or 8 miles east of Fortuna Foothills, moving northeast at 5
mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Fortuna Foothills, Wellton and Ligurta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3248 11429 3259 11442 3287 11425 3266 11401
TIME...MOT...LOC 2232Z 234DEG 6KT 3265 11427

Hernandez
Special weather statement, Aug 3, 3:35 PM MST, 4 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
335 PM MST THU AUG 3 2017

AZZ541-542-544-546-032300-
Scottsdale/Paradise Valley AZ-Cave Creek/New River AZ-Deer Valley AZ-
North Phoenix/Glendale AZ-
335 PM MST THU AUG 3 2017

...SPECIAL WEATHER STATEMENT...

At 335 PM MST, Doppler radar was tracking a strong thunderstorm near
Desert Ridge Marketplace, or near Paradise Valley. This storm was
nearly stationary.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Phoenix, Scottsdale, Paradise Valley, Deer Valley Airport, Scottsdale
Airport, North Mountain Park and Desert Ridge Marketplace.

LAT...LON 3353 11189 3357 11210 3379 11210 3373 11178
TIME...MOT...LOC 2235Z 193DEG 4KT 3362 11198

AD
Special weather statement, Aug 3, 3:39 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
339 PM MST THU AUG 3 2017

AZZ537-538-540-032330-
Buckeye/Avondale AZ-Tonopah Desert AZ-Northwest Valley AZ-
339 PM MST THU AUG 3 2017

...SPECIAL WEATHER STATEMENT...

At 339 PM MST, Doppler radar was tracking a strong thunderstorm over
White Tank Mountain Park, or 11 miles north of Buckeye, moving
southeast at 20 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Glendale, Goodyear, Buckeye, El Mirage, Waddell, Perryville, White
Tank Mountain Park and Luke AFB.

LAT...LON 3350 11268 3365 11256 3358 11233 3338 11248
TIME...MOT...LOC 2239Z 302DEG 16KT 3354 11255

AD

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 5:07 PM MSTFlash Flood WarningPSRMaricopa, Pinal3 hr
Aug 2, 5:11 PM MSTAreal Flood AdvisoryPSRYuma3 hr
Aug 2, 5:13 PM MSTSpecial Weather StatementPSR47 min
Aug 2, 5:33 PM MSTSevere Thunderstorm WarningPSRYuma42 min
Aug 2, 5:42 PM MSTBlowing Dust AdvisoryPSRLa Paz, Yuma78 min
Aug 2, 9:51 PM MSTAreal Flood WarningPSRMaricopa, Pinal3 hr
Aug 3, 5:00 AM MSTSpecial Weather StatementPSR45 min
Aug 3, 5:41 AM MSTSpecial Weather StatementPSR34 min
Aug 3, 7:55 AM MSTFlash Flood WarningPSRLa Paz3 hr
Aug 3, 1:21 PM MSTSpecial Weather StatementPSR24 min
Aug 3, 1:58 PM MSTSpecial Weather StatementPSR47 min
Aug 3, 2:33 PM MSTSpecial Weather StatementPSR27 min
Aug 3, 2:36 PM MSTSpecial Weather StatementPSRLa Paz39 min
Aug 3, 2:37 PM MSTSpecial Weather StatementPSRPinal38 min
Aug 3, 2:41 PM MSTSevere Thunderstorm WarningPSRLa Paz34 min
Aug 3, 2:42 PM MSTSevere Thunderstorm WarningPSRMaricopa33 min
Aug 3, 2:43 PM MSTSpecial Weather StatementPSRYuma47 min
Aug 3, 2:48 PM MSTFlash Flood WarningPSRMaricopa6 hr
Aug 3, 2:59 PM MSTBlowing Dust AdvisoryPSRMaricopa, Yuma2 hr
Aug 3, 2:59 PM MSTSpecial Weather StatementPSR31 min
Aug 3, 3:06 PM MSTSpecial Weather StatementPSR39 min
Aug 3, 3:15 PM MSTSpecial Weather StatementPSR45 min
Aug 3, 3:17 PM MSTAreal Flood AdvisoryPSRLa Paz3 hr
Aug 3, 3:18 PM MSTSpecial Weather StatementPSRMaricopa27 min
Aug 3, 3:20 PM MSTSevere Thunderstorm WarningPSRMaricopa25 min
Aug 3, 3:25 PM MSTSpecial Weather StatementPSR35 min
Aug 3, 3:28 PM MSTSpecial Weather StatementPSRYuma47 min
Aug 3, 3:32 PM MSTSpecial Weather StatementPSRYuma43 min
Aug 3, 3:35 PM MSTSpecial Weather StatementPSR25 min
Aug 3, 3:42 PM MSTSpecial Weather StatementPSRMaricopa48 min
Aug 3, 3:43 PM MSTSpecial Weather StatementPSR47 min
Aug 3, 3:49 PM MSTSevere Thunderstorm WarningPSRMaricopa26 min
Aug 3, 3:51 PM MSTSpecial Weather StatementPSRYuma39 min
Aug 3, 4:00 PM MSTSpecial Weather StatementPSR45 min
Aug 3, 4:02 PM MSTSpecial Weather StatementPSRMaricopa43 min
Aug 3, 4:06 PM MSTSpecial Weather StatementPSR39 min
Aug 3, 4:12 PM MSTSevere Thunderstorm WarningPSRMaricopa33 min
Aug 3, 4:13 PM MSTSpecial Weather StatementPSRYuma47 min
Aug 3, 4:15 PM MSTSevere Thunderstorm WarningPSRMaricopa30 min
Aug 3, 4:16 PM MSTAreal Flood AdvisoryPSRYuma119 min
Aug 3, 4:18 PM MSTSpecial Weather StatementPSR42 min
Aug 3, 4:18 PM MSTSevere Thunderstorm WarningPSRYuma27 min
Aug 3, 4:23 PM MSTSpecial Weather StatementPSRMaricopa52 min
Aug 3, 4:24 PM MSTSpecial Weather StatementPSRMaricopa51 min
Aug 3, 4:31 PM MSTSpecial Weather StatementPSRMaricopa44 min
Aug 3, 4:36 PM MSTFlash Flood WarningPSRYuma3 hr
Aug 3, 4:36 PM MSTSevere Thunderstorm WarningPSRMaricopa24 min
Aug 3, 4:41 PM MSTSpecial Weather StatementPSR49 min
Aug 3, 4:44 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Aug 3, 4:44 PM MSTSpecial Weather StatementPSRYuma46 min
Aug 3, 4:46 PM MSTSevere Thunderstorm WarningPSRMaricopa29 min
Aug 3, 4:49 PM MSTSpecial Weather StatementPSRMaricopa41 min
Aug 3, 4:55 PM MSTFlash Flood WarningPSRMaricopa3 hr
Aug 3, 4:56 PM MSTSevere Thunderstorm WarningPSRMaricopa34 min
Aug 3, 4:58 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal32 min
Aug 3, 4:57 AM MSTAreal Flood AdvisoryPSRRiverside3 hr
Aug 3, 5:19 AM MSTFlash Flood WarningPSRRiverside3 hr
Aug 3, 7:07 AM MSTFlash Flood WarningPSRSan Bernardino5 hr
Aug 3, 8:13 AM MSTFlash Flood WarningPSRRiverside3 hr
Aug 3, 11:50 AM MSTSpecial Weather StatementPSRRiverside40 min
Aug 3, 12:16 PM MSTAreal Flood AdvisoryPSRRiverside, San Bernardino3 hr
Aug 3, 12:35 PM MSTFlash Flood WarningPSRRiverside, San Bernardino3 hr
Aug 3, 1:30 PM MSTSevere Thunderstorm WarningPSRRiverside45 min
Aug 3, 1:44 PM MSTFlash Flood WarningPSRRiverside3 hr
Aug 3, 2:13 PM MSTSpecial Weather StatementPSRRiverside47 min
Aug 3, 2:16 PM MSTSpecial Weather StatementPSRImperial44 min
Aug 3, 2:45 PM MSTSpecial Weather StatementPSRImperial30 min
Aug 3, 3:01 PM MSTSpecial Weather StatementPSRImperial44 min
Aug 3, 3:24 PM MSTSevere Thunderstorm WarningPSRImperial36 min
Aug 3, 3:57 PM MSTSpecial Weather StatementPSRImperial48 min
Aug 3, 4:19 PM MSTAreal Flood AdvisoryPSRImperial56 min
Aug 3, 4:22 PM MSTSpecial Weather StatementPSRImperial53 min
Aug 3, 4:51 PM MSTAreal Flood AdvisoryPSRRiverside3 hr

Nearby

Special Weather Statements in Arizona, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.